To the Editor: Tourette's syndrome is an inherited, childhood-onset neuropsychiatric disorder characterized by a fluctuating course of multiple chronic motor and phonic tics. Around 88% of Tourette's syndrome patients have comorbidity, the most common being attention-deficit/hyperactivity disorder, followed by obsessive compulsive disorder.1
A 34-year-old male patient with a history of Tourette's syndrome was seen for acute onset of insomnia, irritability, and overspending. He also presented slight neck jerking. He had been medicated with 600 mg of sulpiride and 10 mg of haloperidol for Tourette's syndrome. At this time, 500 mg of valproate was prescribed with symptomatic improvement. Antipsychotic medication was maintained. Four months later he presented with depressive mood, anhedonia, insomnia, loss of appetite, and diminished ability to concentrate of 1 month duration. Fluvoxamine was prescribed and titrated to 100 mg while the other drugs were maintained. Again he improved.
Nine months later, the patient was seen for acute onset of insomnia, overspending, dysphoric mood, sexual disinhibition, and megalomaniac thoughts, and he was admitted to our unit. A brain MRI and thorough lab work returned normal results. Valproate was titrated to 1,000 mg, and we added 300 mg of quetiapine. Haloperidol and sulpiride were stopped without the worsening of neck jerking or the onset of new tics. Three weeks later, he presented no psychiatric symptoms and was discharged home.
At the age of 13, our patient had acutely developed cervical motor tics. He started haloperidol, titrated to 6 mg, with symptomatic improvement. When he turned 18 the motor tics worsened, new ones involving the superior limbs appeared, and the onset of vocal tics (shouting repeatedly during his speech and coprolalia) occurred. Haloperidol augmentation to 10 mg improved these.
Until the age of 23, the tics presented a waxing and waning course. At this age, cervical and mouth tics slightly improved and others began (scratching the genitalia, clothes pruning). Haloperidol was then stopped, and sulpiride titrated to 600 mg improved these symptoms. A slight neck jerking remained up to the time he presented to our unit.
The clinical picture that emerged 9 months after the depressive syndrome was clearly a hypomanic state. The diagnosis of bipolar disorder type II could then be confidently made.2
Hypomania could be considered an iatrogenic effect of antidepressant medication. However, it is unlikely due to the antimanic effect of valproate and sulpiride3 and the 9 months that had lapsed since the antidepressant was prescribed.
Comorbidity between Tourette's syndrome and bipolar disorder, although infrequent, has been reported.4 A modulation defect of the mesencefalic nuclea in certain areas of the cortical-limbic system, ventral striatum, and sensory motor cortical regions could explain the association. The onset of mania or bipolar disorder in neuropsychiatric disorders with predominant subcortical dysfunction (e.g., Huntington's) further supports it.1,5
The onset of vocal tics at the age of 18 fulfilled diagnostic criteria for Tourette's syndrome.5 Currently, neck jerking is the only remaining tic. This is consistent with the known decrease of tic frequency and intensity during adolescence in about two-thirds of children with Tourette's syndrome, as well as its frequent remission in adulthood.6